Alert archive / Montana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS Missoula, MT

August 21, 2009Granite County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 21, 2009, 7:04 PM MDT for Granite County, Powell County, Montana. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2009, 7:04 PM MDT (01:04 UTC)
Expired
Aug 21, 2009, 7:45 PM MDT
In force
41 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 83 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:40 PM MDTHAIL 1Hall, MTREPORT FROM VFW POST CUSTOMERS - HAD TO PULL OVER BECAUSE OF HAIL ALONG THE ROAD FROM HALL TO MAXVILLE. EST. SIZE FROM COMPARING SIZE OF HAIL THE VFW POST WAS RECEIVING WHEN THEY ARRIVED AND ANOTHER STORM DEVELOPED OVER THE VFW POST. EST. TIME FROM RADAR.
Aug 21, 7:53 PM MDTHAIL 1.253 Sw Drummond, MTTHE HAIL STARTED AT 753 PM MDT AND LASTED ABOUT 7 MINUTES.
Aug 21, 7:55 PM MDTHAIL 1.253 Sw Drummond, MTTHE HAIL STARTED AT 755 PM MDT AND LASTED ABOUT 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2750 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 220104
SVRMSO
MTC039-077-220145-
/O.NEW.KMSO.SV.W.0028.090822T0104Z-090822T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
704 PM MDT FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANITE COUNTY IN WEST CENTRAL MONTANA...
  SOUTHERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 745 PM MDT.

* AT 701 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED 10 MILES WEST OF PHILIPSBURG...OR ABOUT 28 MILES
  NORTHWEST OF ANACONDA...AND WAS MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...DRUMMOND...GOLDCREEK...HALL...JENS...
  MAXVILLE...NEW CHICAGO...PHILIPSBURG...PORTERS CORNER AND
  PRINCETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4672 11327 4657 11288 4637 11312 4617 11336
      4631 11370
TIME...MOT...LOC 0104Z 214DEG 25KT 4631 11347

$$
2 follow-up statements
000 
WWUS55 KMSO 220127
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
727 PM MDT FRI AUG 21 2009

MTC039-077-220145-
/O.CON.KMSO.SV.W.0028.000000T0000Z-090822T0145Z/
GRANITE MT-POWELL MT-
727 PM MDT FRI AUG 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN POWELL AND GRANITE COUNTIES...

* AT 723 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  PHILIPSBURG...OR ABOUT 20 MILES SOUTHWEST OF DRUMMOND...AND WAS
  MOVING NORTHEAST AT 30 MPH.

  MAXVILLE IS STILL IN THE PATH OF THIS STORM ALONG WITH TRAVELERS   
  ALONG US 1. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4672 11327 4657 11288 4637 11312 4617 11336
      4631 11370
TIME...MOT...LOC 0126Z 214DEG 25KT 4643 11335

$$
000 
WWUS55 KMSO 220150
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
750 PM MDT FRI AUG 21 2009

MTC039-077-220159-
/O.EXP.KMSO.SV.W.0028.000000T0000Z-090822T0145Z/
GRANITE MT-POWELL MT-
750 PM MDT FRI AUG 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POWELL AND GRANITE
COUNTIES EXPIRES AT 745 PM MDT...

THE THUNDERSTORM THAT PROMPTED THIS SEVERE THUNDERSTORM HAS MOVED 
NORTH AND CONTINUES TO SHOW SEVERE HAIL. THEREFORE THIS WARNING HAS 
EXPIRED...BUT ANOTHER WARNING WAS ISSUED IN ITS PLACE. 

LAT...LON 4672 11327 4657 11288 4637 11312 4617 11336
      4631 11370
TIME...MOT...LOC 0127Z 214DEG 25KT 4643 11334

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:20 PM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 21, 2:20 PM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
220 PM MDT FRI AUG 21 2009

.DISCUSSION...THIS EVENING AND TONIGHT. A POCKET OF SIGNIFICANT
MOISTURE AND INSTABILITY WILL CONTINUE TO MOVE ACROSS WEST CENTRAL
MONTANA INTO EARLY THIS EVENING. A WEAK COLD FRONT WILL SHIFT
ACROSS THE AREA INTO EARLY THIS EVENING AND FURTHER HELP FOCUS THE
ENERGY. WITHIN THIS ENVIRONMENT A FEW STRONG STORMS ARE
POSSIBLE...ESPECIALLY FROM THE RATTLESNAKE WILDERNESS...SAPPHIRE
MOUNTAINS...AND LEMHI COUNTY EASTWARD INTO EARLY EVENING.

FRIDAY NIGHT AND SATURDAY...A PACIFIC JET STREAK ALONG THE PACIFIC
NORTHWEST COAST THIS AFTERNOON IS ANTICIPATED TO MOVE OVER THE
NORTHERN US ROCKIES BY MIDDAY SATURDAY. GUIDANCE HAS GIVEN MIXED
SIGNALS REGARDING MID LEVEL DRYING BETWEEN NOW AND SATURDAY...WHICH
COULD CURTAIL THUNDERSTORM DEVELOPMENT OVER PORTIONS OF SOUTHWEST
MONTANA AND CENTRAL IDAHO. IT IS SOMEWHAT DOUBTFUL THAT DRYING
WILL BE AS STRONG AS NAM GUIDANCE SUGGESTS. THEREFORE...PROBABILITY
OF PRECIPITATION HAS BEEN DECREASED ONLY SLIGHTLY OVER SOUTHWEST
MONTANA AND MOSTLY ELIMINATED NEAR THE GLACIER PARK REGION. IF
DRYING HAS BEEN OVER-EXAGGERATED BY GUIDANCE...STORMS THAT DEVELOP
IN SOUTHWEST MONTANA MAY BECOME STRONG OR SEVERE. THE THUNDERSTORM
THREAT FOR THIS AREA WILL NEED TO BE MONITORED CLOSELY.

SUNDAY...A SHORTWAVE DISTURBANCE AND A CONSISTENT THERMAL BOUNDARY
WILL PROVIDE A FOCUSING MECHANISM FOR SHOWER AND THUNDERSTORM
ACTIVITY ACROSS CENTRAL IDAHO AND SOUTHWEST MONTANA SUNDAY
AFTERNOON AND EVENING. THERE IS STILL SOME QUESTION AS TO WHERE
THE BEST MOISTURE AND INSTABILITY WILL SET UP SUNDAY AFTERNOON...
HOWEVER THE NAM MODEL HAS BEEN HANDLING CONVECTION FAIRLY WELL AND
HAVE TRENDED THE FORECAST TOWARD A SOLUTION THAT BRINGS
THUNDERSTORM POTENTIAL FARTHER NORTH INTO WEST CENTRAL MONTANA. A
JET STREAK TO THE NORTH AND THE THERMAL BOUNDARY TO THE SOUTH WILL
ENHANCE SOUTHWEST WINDS ACROSS THE NORTHERN ROCKIES...ESPECIALLY
RIDGE TOP WINDS...SUNDAY AFTERNOON AND EVENING.

MONDAY THROUGH THURSDAY. A WEAK TROUGH OF LOW PRESSURE MAY
CONTINUE TO IMPACT PORTIONS OF SOUTHWEST MONTANA MONDAY.
HOWEVER...AS A GENERAL RULE...HIGH PRESSURE IS EXPECTED TO BUILD
OVER THE REGION AND PRODUCE RELATIVELY WARM AND DRY CONDITIONS.
HOWEVER...THERE REMAINS ENOUGH UNCERTAINTY REGARDING SMALL WAVES OR
DISTURBANCES TO KEEP SOME LOW THREAT OF SHOWERS IN THE FORECAST
ESPECIALLY ACROSS SOUTHWEST MONTANA.

&&

.AVIATION...A VERY UNSTABLE ATMOSPHERE WILL PERSIST INTO THIS
EVENING...ESPECIALLY ACROSS WEST CENTRAL MONTANA. A WEAK COLD FRONT
WILL SHIFT ACROSS THE AREA AND FURTHER HELP FOCUS SCATTERED
EVENING STORMS...ESPECIALLY EAST OF MISSOULA...THE BITTERROOT
VALLEY AND CENTRAL LEMHI COUNTY. WITHIN THE CURRENT
ENVIRONMENT...STORMS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
OUTFLOW WINDS...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK/ZUMPFE/DEROSA
LONG TERM....BAUCK
AVIATION...BAUCK
Hazardous weather outlook, Aug 21, 10:28 AM MDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1028 AM MDT FRI AUG 21 2009

IDZ009-010-MTZ006-007-043-220300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1028 AM MDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH ISOLATED STRONG TO SEVERE STORMS ARE
POSSIBLE THIS AFTERNOON...ESPECIALLY FROM THE RATTLESNAKE
WILDERNESS AND SAPPHIRE MOUNTAINS EASTWARD...AS WELL AS NORTHERN
AND EASTERN LEMHI COUNTY. THE MAIN WEATHER THREAT WITH PASSING
STORMS WILL BE STRONG GUSTY WINDS...BRIEF HEAVY RAIN...SMALL
HAIL...AND FREQUENT LIGHTNING. THE STORMS WILL BE SUPPORTED BY A
MOIST AIR MASS INTERACTING WITH A COOL FRONT MOVING EASTWARD
TO THE DIVIDE BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 5:15 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
515 PM MDT FRI AUG 21 2009

IDZ010-220000-
EASTERN LEMHI COUNTY-
515 PM MDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
600 PM MDT...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GILMORE...OR 41 MILES EAST
OF CHALLIS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GILMORE...LEADORE AND
NICHOLIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4435 11332 4439 11341 4445 11345 4443 11349
      4447 11359 4479 11328 4467 11306 4462 11305
      4458 11307 4451 11300 4447 11300 4440 11290
      4433 11283
TIME...MOT...LOC 2315Z 240DEG 18KT 4440 11339
Special weather statement, Aug 21, 5:52 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
552 PM MDT FRI AUG 21 2009

MTZ007-220030-
BUTTE/BLACKFOOT REGION-
552 PM MDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND EASTERN
GRANITE COUNTIES UNTIL 630 PM MDT...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 9 MILES WEST OF GARRISON...OR 13 MILES SOUTHEAST
OF DRUMMOND...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GARRISON...JENS...
GOLDCREEK...BROCK CREEK...AVON AND FINN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4683 11279 4663 11242 4638 11303 4655 11321
TIME...MOT...LOC 2352Z 235DEG 22KT 4651 11299
Special weather statement, Aug 21, 6:48 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
648 PM MDT FRI AUG 21 2009

MTZ006-007-220130-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
648 PM MDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POWELL...EASTERN
RAVALLI...GRANITE AND NORTHERN DEER LODGE COUNTIES UNTIL 730 PM
MDT...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
DRUMMOND TO 10 MILES WEST OF BASIN TO 19 MILES SOUTHWEST OF
PHILIPSBURG...AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GARRISON...GALEN...
JENS...HELMVILLE...GOLDCREEK...GEORGETOWN...BROCK CREEK...FINN...
AVON...ELLISTON AND BLOSSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4641 11231 4632 11246 4630 11255 4622 11258
      4614 11324 4615 11388 4641 11363 4703 11280
      4684 11278 4684 11255 4670 11252 4670 11242
      4666 11240 4666 11233 4662 11228
TIME...MOT...LOC 0048Z 272DEG 18KT 4659 11302 4630 11246
          4617 11362

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:31 PM MDTSevere Thunderstorm WarningMSOPowell22 min
Aug 21, 6:48 PM MDTSpecial Weather StatementMSOGranite, Powell42 min
Aug 21, 7:38 PM MDTSevere Thunderstorm WarningMSOGranite, Powell37 min
Aug 21, 8:10 PM MDTSevere Thunderstorm WarningMSOGranite, Powell50 min

Nearby

Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.